Alert archive / Ohio / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 17, 1999, 5:37 PM EDT for Defiance County, Henry County, Putnam County, Ohio. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1999, 5:37 PM EDT (21:37 UTC)
- Expired
- May 17, 1999, 6:40 PM EDT
- In force
- 63 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Defiance County, OH, Henry County, OH, Putnam County, OH
The radar
The Northern Indiana radar (KIWX), 124 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:25 PM EDT | Thunderstorm Wind | Continental, OH | County EMA reported roof torn off of building and an old building destroyed by straight-line winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS53 KIWX 172137 RRA SVRFWA OHC039-069-137-172240- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 437 PM EST MON MAY 17 1999 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN DEFIANCE COUNTY IN NORTHWESTERN OHIO HENRY COUNTY IN NORTHWESTERN OHIO NORTHERN PUTNAM COUNTY IN NORTHWESTERN OHIO * UNTIL 640 PM EDT (540 PM EST) * AT 536 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF OTTAWA OR 8 MILES SOUTHWEST OF HOLGATE... MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... HOLGATE HAMLER MALINTA AYERSVILLE CONTINENTAL WINDS OF 70 MPH ARE LIKELY SEEK SHELTER IMMEDIATELY. REAUGH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:35 AM EDT, 7 hours 2 minutes earlier.
Area forecast discussion, May 17, 10:35 AM EDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 935 AM EST MON MAY 17 1999 SQUALL LINE EXTENDING NORTHWEST TO SOUTHEAST ACROSS NRN AND CNTRL IL MOVING AROUND 40 KTS... CONSISTENT WITH STRONG 700/500 MB FLOW. TEMPS A FEW DEGREES AHEAD OF YDAS READINGS WITH DEWPTS IN THE MID TO UPPER 60S ACRS CWA. VIS STLT INDICATES CLEARING ACRS AREA SO SHD SEE FULL SUN NEXT CPL OF HOURS TO DESTABILIZE AMS. MAIN THREAT FOR SVR WILL BE HAIL...WBZERO AROUND 10K FT... AND WINDS... WITH KIWX VWP INDICATING 50KTS 11-12K FT. UPR LVL JET FROM CNTRL PLNS TO HUDSON BAY WILL PROVIDE ADDITIONAL LIFT THIS AFTN WITH FCST AREA NEAR RIGHT ENTRANCE REGION. IL SQUALL LINE/ASSOCD OUTFLOW SHOULD PROVIDE FOCUS FOR AFTN CONVECTION AND PSBL SVR TSTMS. RUC-2 HAS CAPES NR 3750 J/KG BY 21Z BISECTING THE CWA FROM NE TO SW... FROM ABT COLDH2O TO IWX TO LAF. BASED ON YDAS HIGHS AND CURRENT TEMPS... WOULD EXPECT MID 80S AGAIN TDA ALTHOUGH CONVECTION MOVING INTO WRN PTN CWA BY NOON MAY KEEP TEMPS IN LOWER 80S THERE. .KIWX...NONE JAH
In the hours before
Local storm report, May 17, 3:45 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
245 PM EST MON MAY 17 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM 2 SW LA PORTE IN 1 INCH HAIL
05/17/99 LAPORTE SPOTTER REPORT
0222 PM 3 NE WAKARUSA IN WIND DAMAGE
05/17/99 ELKHART TREES AND POWER LINES
DOWN
0225 PM 5 E EDWARDSBURG MI WIND DAMAGE
05/17/99 CASS POWER LINES DOWN
0230 PM RIGDON IN 1.75 INCH HAIL
05/17/99 GRANT SPOTTER REPORT
0235 PM ELKHART IN WIND DAMAGE
05/17/99 ELKHART POWER LINES DOWN ON
BEARDLY ROAD
0245 PM GAS CITY IN 1.75 INCH HAIL
05/17/99 GRANT SPOTTER REPORTLocal storm report, May 17, 4:29 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EST MON MAY 17 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0246 PM MARION IN .75 INCH HAIL
05/17/99 GRANT SPOTTER REPORT
0300 PM GAS CITY IN 1.75 INCH HAIL
05/17/99 GRANT
0304 PM COUNTY WIDE MI WIND DAMAGE
05/17/99 BERRIEN TREES BL0WN DOWN
0325 PM 1 W BLUFFTON IN .75 INCH HAIL
05/17/99 WELLS TREES BLOWN DOWNLocal storm report, May 17, 4:47 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
347 PM EST MON MAY 17 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM BLUFFTON IN .75 INCH HAIL
05/17/99 WELLSLocal storm report, May 17, 5:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EST MON MAY 17 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM MENDON MI WIND DAMAGE
05/17/99 ST.JOSEPH 2-2 1/2 FOOT DIAMETER
TREES UPROOTED
0420 PM TREATY IN .75 INCH HAIL
05/17/99 WABASH
0421 PM WABASH IN .75 INCH HAIL
05/17/99 WABASHLocal storm report, May 17, 5:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EST MON MAY 17 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM MENDON MI WIND DAMAGE
05/17/99 ST.JOSEPH 2-2 1/2 FOOT DIAMETER
TREES UPROOTED
0420 PM TREATY IN .75 INCH HAIL
05/17/99 WABASH
0421 PM WABASH IN .75 INCH HAIL
05/17/99 WABASHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:14 PM EDT | Severe Thunderstorm Warning | IWX | Paulding, Van Wert | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.